Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2016, 3:45 PM CDT for Lamar County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2016, 3:45 PM CDT (20:45 UTC)
- Expired
- Apr 29, 2016, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:29 PM CDT | TSTM WND DMG | Vernon, AL | REPORT OF TREES AND POWER LINES DOWN IN THE VERNON AREA RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS54 KBMX 292045
SVRBMX
ALC075-292130-
/O.NEW.KBMX.SV.W.0033.160429T2045Z-160429T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI APR 29 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 430 PM CDT
* AT 345 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BEDFORD...OR 11 MILES EAST OF ABERDEEN...MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...BEDFORD...
GATTMAN...CODY...LAMAR COUNTY PUBLIC LAKE AND HIGHTOGY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3392 8823 3388 8795 3363 8795 3371 8825
TIME...MOT...LOC 2045Z 285DEG 40KT 3386 8836
HAIL...<.75IN
WIND...70MPH
$$
87/GRANTHAM2 follow-up statements
524 WWUS54 KBMX 292102 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 402 PM CDT FRI APR 29 2016 ALC075-292130- /O.CON.KBMX.SV.W.0033.000000T0000Z-160429T2130Z/ LAMAR AL- 402 PM CDT FRI APR 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL LAMAR COUNTY... AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEDFORD...OR NEAR VERNON...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...BEDFORD... GATTMAN...CODY...LAMAR COUNTY PUBLIC LAKE AND HIGHTOGY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3392 8823 3388 8795 3363 8795 3371 8825 TIME...MOT...LOC 2102Z 285DEG 36KT 3381 8821 HAIL...<.75IN WIND...60MPH $$ 87/GRANTHAM
681 WWUS54 KBMX 292116 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 416 PM CDT FRI APR 29 2016 ALC075-292130- /O.CON.KBMX.SV.W.0033.000000T0000Z-160429T2130Z/ LAMAR AL- 416 PM CDT FRI APR 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CENTRAL LAMAR COUNTY... AT 416 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR CREWS TO NEAR VERNON...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...CODY AND HIGHTOGY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3370 8822 3390 8811 3388 8795 3363 8795 TIME...MOT...LOC 2116Z 286DEG 27KT 3387 8804 3368 8813 HAIL...<.75IN WIND...60MPH $$ 87/GRANTHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:14 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 29, 3:14 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT FRI APR 29 2016 .SHORT TERM...TONIGHT AND SATURDAY. MAIN FOCUS IN THE SHORT TERM WILL BE ON THE LARGE MCS APPROACHING FROM THE WEST. THE MCS WILL CONTINUE TO TREK EASTWARD ALONG THE INSTABILITY GRADIENT REACHING OUR NORTHWEST COUNTIES WITHIN THE NEXT HOUR OR TWO AND MOVING ACROSS THE NORTHERN HALF OF THE AREA THIS EVENING. THERE IS PLENTY OF INSTABILITY PRESENT AND STEEP MID-LEVEL LAPSE RATES. BULK SHEAR IS SOMEWHAT ENHANCED ASSOCIATED WITH AN MCV BUT IS STRONGER TO THE NORTH OF THE FORECAST AREA. STRONG GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH AN ISOLATED SEVERE WIND GUST NOT OUT OF THE QUESTION. TRENDS AND STORM ORGANIZATION WILL CONTINUE TO BE MONITORED. THE STORMS ARE ALSO PRODUCING FREQUENT LIGHTNING. STORMS ARE EXPECTED TO DISSIPATE BY AROUND MIDNIGHT WITH SOME PATCHY FOG POSSIBLE AT LEAST IN THE SOUTH. TOMORROW A WARM...MOIST...AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE REGION. THERE IS NOT MUCH IN THE WAY OF FORCING DURING THE DAYTIME PERIOD BESIDES A FEW WEAK WAVES MOVING THROUGH IN SW FLOW AND ANY POSSIBLE LEFTOVER BOUNDARIES FROM TONIGHT. CONFIDENCE IN THE PLACEMENT OF THE HIGHEST RAIN CHANCES IS LOW...BUT EXPECT ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE ANYWHERE. THE WRF-ARW INDICATES ANOTHER MCS DEVELOPING IN THE PLAINS AND MOVING TOWARDS THE WESTERN COUNTIES DURING THE AFTERNOON WHICH IS PLAUSIBLE GIVEN THE WESTERLY TO NORTHWESTERLY CORFIDI VECTORS AND INCREASING UPPER-LEVEL DIFFLUENCE MOVING IN FROM THE WEST AS A JET STREAK ROUNDS THE BASE OF A BROAD UPPER-LEVEL TROUGH OVER THE WESTERN US. THEREFORE WILL PLACE THE HIGHEST RAIN CHANCES IN THE WEST WITH LOW CONFIDENCE. OUTSIDE OF ANY SHOWERS AND STORMS WARM CONDITIONS SHOULD CONTINUE. BULK SHEAR REMAINS SOMEWHAT ENHANCED SO A STRONGER STORM OR TWO WILL BE POSSIBLE. 32/DAVIS .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. A MOIST AND UNSTABLE SOUTHWEST FLOW PATTERN WILL PREVAIL THROUGH TUESDAY. THERE WILL BE A SERIES OF UPPER LEVEL IMPULSES THAT ROTATE ACROSS THE CENTRAL GULF COAST REGION THROUGH TUESDAY...AND TIMING OF THE IMPULSES ARE DIFFICULT IN THIS TYPE OF PATTERN. THE ECMWF AND GFS MODELS ARE NOT TOO MUCH OUT OF PHASE...WITH EACH MODEL SHOWING A MCS APPROACHING WEST ALABAMA SATURDAY AFTERNOON AND AGAIN MONDAY AFTERNOON...SO LIKELY RAIN CHANCES WERE ASSIGNED FOR SATURDAY NIGHT AND INTO SUNDAY MORNING. CONTEMPLATED LIKELY RAIN CHANCES MONDAY NIGHT AND INTO TUESDAY...BUT KEPT POPS BELOW 60 PERCENT DUE TO TIMING ISSUES WITH EACH IMPULSE. CANNOT RULE OUT A SEVERE STORM ANYTIME SATURDAY NIGHT THROUGH TUESDAY...BUT DO NOT SEE ANY ORGANIZED SEVERE THREAT AS 0-6KM BULK SHEAR STAYS BELOW 30 KNOTS UNTIL TUESDAY. CONFIDENCE NOT HIGH ENOUGH TO HIGHLIGHT SEVERE THREAT FOR ANY ONE PERIOD. THE SEVERE THREATS WILL LIKELY BE REALIZED CLOSER TO THE TIMING OF THE INDIVIDUAL IMPULSES. THE MODELS DO BRING IN SOME HIGHER BULK SHEAR VALUES TUESDAY AFTERNOON ACROSS NORTH ALABAMA...BUT BEST INSTABILITY IS ACROSS SOUTH ALABAMA. THE MAIN UPPER TROF FINALLY SWINGS THROUGH ALABAMA ON WEDNESDAY AND THE RAIN PUSHES OUT OF THE AREA. COOLER AND DRIER CONDITIONS WEDNESDAY THROUGH FRIDAY. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. AN AREA OF SHOWERS AND THUNDERSTORMS IN NORTHWEST MS WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON...AFFECTING THE NORTHERN TAF SITES LATE THIS AFTERNOON AND EVENING. HAVE ADDED A TEMPO MENTION OF TSRA FOR TCL/BHM/EET AND VCTS AT ANB/ASN WITH SOME QUESTION REGARDING HOW FAR EAST THIS ACTIVITY WILL MAKE IT. VIS REDUCTION WILL BE LIKELY BUT CIG HEIGHTS WITH THIS ACTIVITY ARE UNCERTAIN. ANY TSTORM ACTIVITY NEAR MGM/TOI WILL BE TOO ISOLATED TO MENTION. SOME FOG WILL BE POSSIBLE AGAIN TOMORROW AND HAVE ADDED AN MVFR MENTION ONLY AT MGM/TOI THOUGH FOG WILL BE A POSSIBILITY AT THE NORTHERN TAF SITES TOMORROW MORNING AS WELL DEPENDING ON THE EVOLUTION OF THE STORMS. 32/DAVIS && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND STORMS THROUGH TUESDAY. HIGHEST RAINFALL TOTALS FOR THE NEXT FOUR DAYS WILL BE ALONG AND NORTH OF I-20...WHERE 1.5 TO 2 INCHES FORECAST. DRIER CONDITIONS EXPECTED WENESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 83 64 81 61 / 50 30 60 70 30 ANNISTON 65 84 65 81 62 / 30 30 50 70 30 BIRMINGHAM 67 85 67 81 63 / 60 30 60 70 30 TUSCALOOSA 66 85 67 81 62 / 60 40 60 70 30 CALERA 66 84 66 80 63 / 60 30 50 70 30 AUBURN 66 85 66 82 64 / 10 20 30 50 30 MONTGOMERY 66 88 68 83 65 / 10 20 30 50 30 TROY 66 87 67 84 67 / 10 20 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 29, 3:39 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT FRI APR 29 2016 ALZ011>015-017>050-302345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 339 PM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST COUNTIES OF CENTRAL ALABAMA THROUGH 7 PM...MAINLY NORTH OF A LINE FROM A CARROLLTON TO JASPER LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 70 MPH. THE STORMS WILL ALSO CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:04 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more | 3 hr |
| Apr 29, 4:23 PM CDT | Special Weather Statement | BMX | Fayette | 67 min |
| Apr 29, 4:27 PM CDT | Special Weather Statement | BMX | Walker, Winston | 63 min |
| Apr 29, 4:42 PM CDT | Special Weather Statement | BMX | Pickens | 63 min |
| Apr 29, 5:02 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 43 min |
| Apr 29, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 48 min |
| Apr 29, 5:27 PM CDT | Special Weather Statement | BMX | Walker | 48 min |
| Apr 29, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 63 min |
| Apr 29, 5:46 PM CDT | Special Weather Statement | BMX | Blount | 59 min |
| Apr 29, 5:48 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 29 min |
| Apr 29, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 51 min |
| Apr 29, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 46 min |
| Apr 29, 6:27 PM CDT | Special Weather Statement | BMX | Bibb | 48 min |
| Apr 29, 6:29 PM CDT | Special Weather Statement | BMX | Pickens | 46 min |
| Apr 29, 6:47 PM CDT | Special Weather Statement | BMX | Chilton, Coosa, Talladega | 58 min |
| Apr 29, 6:50 PM CDT | Special Weather Statement | BMX | Hale | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.